Texas, 2015

Flash Flood in Texas, June 30, 2015

June 30, 2015 · NWS HGX · 1 event in 1 county or zone

Storms moving in from the Gulf produced high rainfall rates that lead to inland flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Storms moving in from the Gulf produced high rainfall rates that lead to inland flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 30, 2:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 2:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
314 PM CDT TUE JUN 30 2015

.DISCUSSION...
RATHER ACTIVE SEABREEZE THIS AFTN GIVEN THE ADDITION OF OUTFLOWS
AND SUCH FROM THE STORMS MOVING UP FROM THE LOWER TX COAST (MOST-
LY) AND FROM NORTH TX (TO A LESSER DEGREE). ATTM STILL EXPECTING
THIS ACTIVITY TO DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. WE SHOULD SEE YET ANOTHER ROUND OF STORMS TOMORROW WITH
THE SEABREEZE/HEATING...BUT WILL BE KEEPING AN EYE ON THE CONTIN-
UED ACTIVITY OVER THE WRN GULF. AS PER SATELLITE AND RADAR LOOPS
THERE IS STILL QUITE A BIT OF MOISTURE/ENERGY IN THAT REGION AND
POSSIBLY A FEW WAVES COMING IN FROM THE NORTH AS WELL.

MODELS TRYING TO DRY THINGS OUT ACROSS SE TX THURS/FRI AS THE UP-
PER RIDGE IS PROGGED TO BRIEFLY EXTEND DOWN FROM THE NW AND PWAT
NUMBERS LOWER A BIT. WHILE NOT VERY CONFIDENT WITH THIS PROPOSED
SOLUTION WILL GOT AHEAD AND LEAN THAT WAY FOR NOW. OTHERWISE THE
RETREAT OF THE UPPER RIDGE AND ANOTHER SURGE OF GULF MOISTURE ON
SAT/SUN WILL HELP TO INCREASE POPS ONCE AGAIN. 41

&&

.MARINE...
TODAY IS EVIDENCE THAT ANY SUMMER DAY CAN BE AN ACTIVE MARITIME
WEATHER DAY DUE TO BEING WITHIN THIS RESIDENT WARM AND HUMID AIR
MASS. THUNDERSTORM TRIGGERING FROM OUTFLOW WIND GUST FRONTS
ORIGINATING FROM A LARGE AREA OF THUNDERSTORMS OFF THE NORTHEASTERN
MEXICO COASTLINE...HAVE INITIATED TODAY'S WESTERN GULF STORMS...WIND
GUSTS OF GREATER THAN 35 KTS CAN BE EXPECTED WITHIN OR AROUND THESE
STORM DOWNDRAFTS. STORM AND SHOWER ACTIVITY WILL BLOSSOM ONCE AGAIN
IN SUBSEQUENT DAYS AS DISTURBANCES ORIGINATING FROM THE SOUTHERN
GULF/BAY OF CAMPECHE TRAVEL NORTHWARD AROUND THE WESTERN PERIPHERY
OF CENTRAL GULF-CENTERED SURFACE RIDGING. BACKGROUND WINDS WILL
REMAIN LIGHT ONSHORE DURING THE AFTERNOON...PICK UP TO AROUND 15
KNOTS OVER OPEN GULF WATERS/GULF FACING COAST OVERNIGHT. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  76  92  76 /  20  20  20  10  10
HOUSTON (IAH)              76  93  76  93  76 /  30  30  20  10  10
GALVESTON (GLS)            81  88  81  88  81 /  30  30  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 30, 2:55 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 AM CDT TUE JUN 30 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010900-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
355 AM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST TEXAS TODAY. THE MAIN IMPACTS WILL BE CLOUD-TO-GROUND
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS IN THE
STRONGER STORMS. OTHERWISE...PORTIONS OF THE TRINITY RIVER WILL
CONTINUE IN FLOOD TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAINLY SCATTERED DAYTIME SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH DAY. THE MAIN HAZARD WILL BE CLOUD-TO-GROUND LIGHTNING...
GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ330-335-350-355-370-375-010900-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
355 AM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
THE BAYS AND COASTAL WATERS THIS MORNING AND AGAIN OVERNIGHT. THE
MAIN IMPACTS WILL BE CLOUD-TO-WATER LIGHTNING...GUSTY WINDS...AND
BRIEF HEAVY DOWNPOURS LIMITING VISIBILITY TO 1 NAUTICAL MILE OR
LESS IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 3:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
445 PM CDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     MARINE TSTM WIND 13 E BAYOU VISTA        29.36N  94.73W
06/30/2015  M44 MPH          GMZ355             TX   PORTS

            WIND GUST WAS MEASURED AT NORTH JETTY PORTS SITE.

&&

EVENT NUMBER HGX1500418

42
Local storm report, Jun 30, 3:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 PM CDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     MARINE TSTM WIND 1 SW SURFSIDE BEACH     28.94N  95.30W
06/30/2015  M44 MPH          BRAZORIA           TX   MESONET

            WIND GUST WAS MEASURED AT WEATHERFLOW SITE.

&&

EVENT NUMBER HGX1500419

42
Local storm report, Jun 30, 3:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
456 PM CDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     MARINE TSTM WIND 19 E SAN LEON           29.47N  94.62W
06/30/2015  M46 MPH          GALVESTON          TX   MESONET

            WIND GUST WAS MEASURED AT CRAB LAKE WEATHERFLOW SITE.

&&

EVENT NUMBER HGX1500420

42
Local storm report, Jun 30, 4:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 PM CDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     MARINE TSTM WIND 13 E BAYOU VISTA        29.36N  94.73W
06/30/2015  M43 MPH          GMZ355             TX   PORTS

            WIND GUST WAS MEASURED AT NORTH JETTY PORTS SITE.

&&

EVENT NUMBER HGX1500421

42
Local storm report, Jun 30, 4:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 PM CDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     MARINE TSTM WIND 19 E SAN LEON           29.47N  94.62W
06/30/2015  M43 MPH          GALVESTON          TX   MESONET

            WIND GUST WAS MEASURED AT CRAB LAKE WEATHERFLOW SITE.

&&

EVENT NUMBER HGX1500422

42
Local storm report, Jun 30, 4:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
524 PM CDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     MARINE TSTM WIND 19 E SAN LEON           29.49N  94.62W
06/30/2015  M39 MPH          GMZ335             TX   MESONET

            WIND GUST WAS MEASURED AT CRAB LAKE WEATHERFLOW SITE.

&&

EVENT NUMBER HGX1500423

42

The radar

The Houston radar (KHGX), 23 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
June 30, 5:00 PM CST to 6:15 PM CST
Where
Harris County, 1.37 mi N of Genoa Arpt to 2.04 mi E of Winchester
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.650, -95.199

Numerous roadways were flooded and impassable in and around the city of Houston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589600.